We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Are the Signs of Baclofen Withdrawal?

By Christina Edwards
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Baclofen is a muscle relaxant used to treat severe muscle spasms that are often caused by a spinal cord injury. When patients abruptly stop using this medication, they often experience baclofen withdrawal, which can be very similar to alcohol withdrawal. Signs of withdrawal often include muscle stiffness or spasms, along with a variety of mental problems, including hallucinations and anxiety. In some cases, this withdrawal can be fatal.

Withdrawal from baclofen usually occurs in patients who have taken the medication regularly for an extended period of time. It may not occur in patients who have not taken it for less than a couple months, for instance. To prevent withdrawal, it is recommended that patients gradually stop using this medication.

Muscle problems are one of the most common signs of baclofen withdrawal. This can include muscle cramps and muscle spasms. The uncontrollable muscle spasms are sometimes referred to as resounding spasticity. In more serious cases, the muscle tissue may break down.

Other physical signs of withdrawal may also occur. Nausea is quite common, for instance, as is low blood pressure. Tremors and fever may also be present.

Hallucinations are other common signs of withdrawal from baclofen. These can be auditory, visual, or tactile. Auditory hallucinations occur when a person hears something when there was actually no sound. Visual hallucinations occur when a person sees something that isn't real. A tactile hallucination, on the other hand, is the false perception of something touching the body.

Baclofen withdrawal may also include a number of other mental symptoms. These symptoms may include delirium, disorientation, and confusion, as well as memory problems. Anxiety and insomnia are also common withdrawal symptoms.

More serious mental problems may also occur during withdrawal. Some patients may experience psychosis and mania. Also, a mental condition known as depersonalization can occur as well. When this happens, a person feels as though he is out of his body watching himself. He may not have any control over his actions at this point.

In some patients, withdrawal from this medication can be very serious. Some people may have seizures after they quit taking baclofen. A person's organs may also begin to fail. A small percentage of patients may even die because of baclofen withdrawal.

Baclofen can be administered in a couple of ways. Some patients may have a pump surgically implanted in their bodies, which pumps low doses of the medication directly into the spinal fluid. Oral baclofen is also available.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Link to Sources
Discussion Comments
By anon998682 — On Aug 02, 2017

I have been on Baclofen, 10 mg., four times a day for years. My doctor wants me to stop the Baclofen and see how I feel. We are searching for better, more effective treatments. My doctor definitely warned me that you can die if you do not wean off of Baclofen properly and even then it is still dangerous. Decreasing the dosage can cause a type of paralysis which means your heart would stop and you wouldn't be able to breath. He warned me several times to follow the directions which were:

4 days at 4x a day then

4 days at 3x a day then

4 days at 2x a day then

4 days at 1x a day

By anon992400 — On Sep 05, 2015

Has anyone beat this baclofen withdrawal? I told my doc I wanted to switch to different muscle relaxer. She said fine and switched me but never warned me to wean myself off. I've been sick for weeks now flue like also severe anxiety and panic attacks. I was on 60 mg daily and I am scared to death I will stay like this. I took the stuff for about three or four months. I stopped cold turkey and have not improved much at all in three weeks. Please help me.

By anon990927 — On May 16, 2015

I was given Baclofen tabs to take. I do not recall a lot but my family said I was calling them in Montreal, QC telling them I was having strange thoughts. I remember going to take my regular medication, calling my daughter, the father saying I sounded strange and he was going to call the police. I somehow overdosed on my medication. I remember the police ringing the bell, unlocking the door and nothing else.

I woke up over a month later to find out I was in Intensive care, died for two minutes and was hypoxic, was in another unit for I don't know how long, and woke up in a Mental Health unit which thought I either tried to kill myself, but there was no indication or had an adverse reaction to medication. I was released with Amnesia and within a short time with Severe Benzodiazepene withdrawals causing severe muscle spasms. I had to take several ambulances, be re hydrated, put on Benzodiazepene medication and it took almost several months before my body regained normalcy. I still do not know what happened exactly.

By anon963729 — On Jul 30, 2014

Geez. Sounds like a mega lawsuit! I started baclofin oral 10mg3x daily and went to 10mg2x daily and am now getting nervous reading about the withdrawal effects. I am on fentynal and know how that goes. No fun! This sounds even worse, even though its non narcotic.

By anon311212 — On Dec 30, 2012

I suffered a major Baclofen withdrawal episode in 2012. My IT pump was malfunctioning, but without doing the tests to be sure it was the pump (dye test; removing contents, refilling, waiting a week, then removing contents again to measure; etc.), no one would remove my pump and implant another. It was six weeks of pure hell.

The auditory and visual hallucinations, insomnia, mania and depression, crawling skin, massive anxiety, and even psychosis and depersonalization. At first they tried to manage my withdrawal with pills by mouth, but that failed. I was admitted and started on IV Baclofen, which helped greatly, but then my pump delivered a massive bolus of drugs (morphine and Baclofen) and I almost died.

It's now nine months later, and though I have a new pump, I am scared to death that something will happen again. The pump manufacturer will not release the report as to what happened with the pump, which makes me wonder what *did* happen to it.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.